Alabama, 2012Damaging Winds in Alabama, August 14, 2012
August 14, 2012 · NWS TAE · 2 events in 2 counties and zones
A few summertime severe storms developing during the afternoon hours in southeast Alabama with moderate levels of instability and a weak upper level shortwave.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few summertime severe storms developing during the afternoon hours in southeast Alabama with moderate levels of instability and a weak upper level shortwave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 14, 12:48 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 14, 12:48 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 PM EDT Tue Aug 14 2012
.NEAR TERM [Through Tonight]...
Passing shortwave trough will continue to trigger scattered to
numerous showers and thunderstorms through the early evening
hours. Continue to see a few strong wind gusts with the
thunderstorms along with vivid lightning. However, significant
severe weather does not appear likely since much of the area has
been stabilized by rain- cooled air. The activity will taper off
this evening with the best rain chances overnight over the Gulf
waters and immediate coast.
&&
.SHORT TERM [Wednesday Through Thursday Night]...
Broad trough will remain in place over the region through
Wednesday before the flow becomes more zonal on Thursday.
Shortwave wave energy forecast to cross the region on Tuesday does
not appear as strong as today's feature. Guidance also indicates
some drier mid-level air working into the region. Therefore, not
expecteing as much precip coverage for Tuesday afternoon and have
drawn only isolated to scattered PoPs for the afternoon hours.
While deep moisture is forecast to increase slightly on Thursday,
the increasingly weak zonal flow will not provide a lot of large
scale forcing for convection, so will mainly rely on seabreeze to
get things going. For now, have kept PoPs in the low- end chance
category.
Lower rain coverage should lead to higher afternoon temperatures
for Wednesday and Thursday with highs reaching the lower to mid
90s.
&&
.LONG TERM [Friday through Tuesday]...
The large scale longwave pattern commences with ridging over Wrn
states, broad trough over Cntrl states Ewd to Appalachians, weak
shortwave ridge Ewd to ERN seaboard and trough from low Canadian
Maritimes SWD down WRN Atlc. At the surface, main features surface
ridge axis extending from the WRN Atlc to across the Cntrl Gulf and
a cold front from Ontario S then SW thru vcnty Memphis then across
TX Panhandle. This places local region in semi-zonal flow aloft and
wsw flow at surface.
During the rest of the period, ECMWF/GEFS/UKMET in good agreement
with both upper and lower features. Aloft, aided by passing short-
waves, upstream trough amplifies and digs SEWD with anchoring closed
low over Hudson Bay and axis SWD into ERN Gulf on Fri. Amplified
troughiness will exist over local region thru weekend. Trough then
lifts NEWD on Mon and especially on Tues with drier NW flow and
subsidence overspreading NE Gulf from NW-SE. At surface, as the
upper trough digs, GFS lifts ridge axis NWD and Canadian low moves
progressively ESE with impulses helping to drag cold front SEWD into
N/Cntrl AL/GA by FRI eve and to SRN AL/GA on Sat with PWs,
increasing to over 2 inches, before becoming stationary thru early
Mon. This places local area in favorable zone for deep tropical
moisture, ample locally heavy rain and possible strong to severe
storms especially if shortwaves pass during times of max diurnal
heating. Front begins to lift NWD on Mon and progressively weakens
under influence of lifting upper trough.
Will go with daytime POPs of high sct Fri thru Sun then mid sct Mon
and low sct on Tues. Generally wdly sct-low sct pops at night. With
local area in the warm cloudy sector, min temps will persist at 2 to
4 degrees above climo and max temps around climo thru the period.
(Avg inland Min/Max is 70/91 degrees).
&&
.AVIATION [Beginning 18Z Tuesday]...
Ongoing convection is expected to continue through at least 22z
in vicinity of TLH/VLD with much less coverage at the remaining
terminals. Debris cloudiness should clear quickly overnight
resulting in a good chance of MVFR/IFR conditions at the TAF sites
around sunrise. Convective coverage is expected to be much less
tomorrow and start later in the day, thus left mention out of
storms tomorrow of the 18z TAF package.
&&
.MARINE...
The subtropical ridge is forecast to remain south of the waters
through much of the week. This will keep light west to southwest
flow and minimal seas in place over the coastal waters outside of
convection.
&&
.FIRE WEATHER...Low levels will remain very moist through the end
of the week, with no fire wx concerns expected.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Block
AVIATION...Godsey
MARINE...Camp
FIRE WEATHER...Camp
Hazardous weather outlook, Aug 14, 2:10 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 AM EDT TUE AUG 14 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
410 AM EDT TUE AUG 14 2012 /310 AM CDT TUE AUG 14 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WE WILL SEE AN
INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE TRI-STATE REGION
TODAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ALTHOUGH A FEW
STORMS MAY BRIEFLY BECOME STRONG TO SEVERE LATER THIS MORNING OR
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL SUMMERTIME
WEATHER WITH SCATTERED SHOWERS AND THUNDERSTORM EACH DAY. SHOWERS
AND THUNDERSTORMS MAY BECOME MORE NUMEROUS OVER THE WEEKEND AS A
COLD FRONT PUSHES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BARRY
In the hours before
Special weather statement, Aug 14, 1:03 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT TUE AUG 14 2012
FLZ015-115-141945-
COASTAL FRANKLIN FL-INLAND FRANKLIN FL-
303 PM EDT TUE AUG 14 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN FRANKLIN
COUNTY IN THE FLORIDA BIG BEND...
* UNTIL 345 PM EDT
AT 259 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 2 MILES NORTH OF APALACHICOLA...MOVING SOUTHEAST AT 15
MPH.
THIS STORM WILL BE NEAR...
APALACHICOLA BY 310 PM EDT.
EASTPOINT BY 315 PM EDT.
ST GEORGE ISLAND BY 330 PM EDT.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2962 8497 2968 8486 2973 8492 2978 8489
2972 8496 2970 8502 2971 8510 2975 8515
2978 8511 2978 8504 2989 8502 2977 8480
2973 8488 2968 8486 2973 8473 2972 8473
2968 8478 2961 8495
TIME...MOT...LOC 1903Z 305DEG 15KT 2976 8500
38-GODSEYSpecial weather statement, Aug 14, 2:01 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT TUE AUG 14 2012
ALZ066-067-142030-
DALE AL-HENRY AL-
301 PM CDT TUE AUG 14 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR FAR NORTHWEST DALE AND
FAR NORTHERN HENRY COUNTIES...
* UNTIL 330 PM CDT
AT 258 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
EUFAULA TO 7 MILES SOUTHEAST OF CLIO...OR ALONG A LINE EXTENDING FROM
SCOTTSBORO CROSSROADS TO BLUE SPRINGS...MOVING EAST AT 10 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3177 8513 3174 8512 3172 8513 3169 8513
3155 8544 3162 8553 3162 8543 3171 8541
3171 8522 3175 8520 3178 8516
TIME...MOT...LOC 2001Z 286DEG 10KT 3176 8522 3166 8549
08-LAMERSSpecial weather statement, Aug 14, 2:02 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT TUE AUG 14 2012
ALZ066-067-142030-
DALE AL-HENRY AL-
302 PM CDT TUE AUG 14 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR FAR NORTHEAST DALE AND
FAR NORTHERN HENRY COUNTIES...
* UNTIL 330 PM CDT
AT 258 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
EUFAULA TO 7 MILES SOUTHEAST OF CLIO...OR ALONG A LINE EXTENDING FROM
SCOTTSBORO CROSSROADS TO BLUE SPRINGS...MOVING EAST AT 10 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3177 8513 3174 8512 3172 8513 3169 8513
3155 8544 3162 8553 3162 8543 3171 8541
3171 8522 3175 8520 3178 8516
TIME...MOT...LOC 2001Z 286DEG 10KT 3176 8522 3166 8549
08-LAMERSSpecial weather statement, Aug 14, 2:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM CDT TUE AUG 14 2012
ALZ066-067-142100-
DALE AL-HENRY AL-
333 PM CDT TUE AUG 14 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FAR NORTHEAST
DALE AND FAR NORTHWEST HENRY COUNTIES...
* UNTIL 400 PM CDT
AT 331 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES SOUTHEAST OF CLIO...OR NEAR CLOPTON...MOVING
SOUTHEAST AT 10 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3170 8521 3158 8531 3154 8545 3162 8554
3162 8553 3162 8543 3170 8542 3171 8541
3171 8522
TIME...MOT...LOC 2033Z 298DEG 7KT 3164 8544
08-LAMERSSpecial weather statement, Aug 14, 2:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 PM EDT TUE AUG 14 2012
ALZ065-142115-
COFFEE AL-
347 PM CDT TUE AUG 14 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE COUNTY...
* UNTIL 415 PM CDT
AT 344 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR NEW BROCKTON...OR NEAR RICHBURG...MOVING EAST AT 30
MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3146 8611 3156 8579 3133 8579 3132 8608
TIME...MOT...LOC 2048Z 257DEG 25KT 3140 8596
Special weather statement, Aug 14, 3:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 PM EDT TUE AUG 14 2012
ALZ066-142130-
DALE AL-
405 PM CDT TUE AUG 14 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN DALE
COUNTY...
* UNTIL 430 PM CDT
AT 403 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF OZARK...OR NEAR ARGUTA...MOVING
SOUTHEAST AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3157 8542 3149 8542 3137 8556 3155 8571
3162 8561 3162 8553
TIME...MOT...LOC 2105Z 301DEG 13KT 3154 8558
08-LAMERSThunderstorm Wind, Coffee
- When
- August 14, 3:05 PM CST
- Where
- Coffee County, New Brockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.370, -85.920
Three trees were blown down around New Brockton. Monetary damage was estimated.
Thunderstorm Wind, Dale
- When
- August 14, 3:15 PM CST to 3:35 PM CST
- Where
- Dale County, 5 mi W of Ozark to Ozark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.440, -85.725
Multiple trees were blown down across the western portion of Dale county. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391684, 391686.